Heavy Rain, Gallatin
- When
- July 1, 12:30 PM CST to 2:28 PM CST
- Where
- Gallatin County, 1.75 mi S of Junction
- Reported by
- Trained Spotter
- Coordinates
- 37.695, -88.230
A trained spotter measured 4 inches of rain.
Widely scattered thunderstorms developed during the heat of the afternoon. Some of these slow-moving storms produced large hail and pockets of damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widely scattered thunderstorms developed during the heat of the afternoon. Some of these slow-moving storms produced large hail and pockets of damaging wind. Strong surface heating resulted in temperatures warming into the lower 100's, with 30 to 40-degree temperature-dew point spreads at the surface. Very steep low-level lapse rates and dry air in the low levels promoted the occurrence of microbursts. Wind fields were weak at the surface and aloft, resulting in slow storm movements and relatively disorganized storm structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 11:05 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1205 PM CDT SUN JUL 1 2012
.UPDATE...
ISSUED AT 1204 PM CDT SUN JUL 1 2012
THERE ARE SOME MODEL INDICATIONS THAT THE RATHER HIGH DEW POINT
AIR IN THE MIXING LAYER MAY BE TAPPED TODAY IN PARTS OF THE
REGION...POSSIBLY YIELDING WIDELY SCATTERED TSTMS THIS AFTERNOON
AND EVENING ROUGHLY IN THE VICINITY OF THE OH RIVER. WE CERTAINLY
SHOULD HAVE THE INSTABILITY...AND NO CAP. THERE WILL BE HIGHER
WINDS ALOFT IN THE NORTH /OVER SWRN IND/ AS A SUBTLE MID LEVEL SHRTWV
MOVES BY ON THE PERIPHERY OF THE RIDGE OVER THE PAH FORECAST AREA.
THIS MAY ENCOURAGE SOME CONVECTION TO LINGER WELL INTO THE EVENING
OVER THAT AREA. 20 PERCENT POPS WERE ADDED IN THE AFOREMENTIONED
AREAS.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 239 AM CDT SUN JUL 1 2012
FINALLY A BIT OF GOOD NEWS FOR THE HOME TEAM...BUT LET US NOT GET
TOO EXCITED.
IT APPEARS THAT THE BRUTAL H5 RIDGE HAS WEAKENED A TAD AND BROKEN
INTO TWO CHUNKS...ONE OF WHICH IS JUST SOUTH AND EAST OF OUR CWA
AND THE OTHER OVER THE CENTRAL PLAINS. THIS SCENARIO PLACES US IN
BETWEEN WHICH MAY PROVIDE AN OPEN DOOR TO SMALL CHANCES OF PRECIP
OVER PARTS OF THE REGION THROUGH MONDAY NIGHT...THEN PERHAPS ALL
OF THE AREA ON TUESDAY.
SATURDAY AFTERNOON WE ACTUALLY HAD A COUPLE OF ISOLATED THUNDERSTORMS
OVER THE EASTERN SECTIONS OF OUR CWA WHERE THERE WAS 850-700 MOISTURE
ADVECTION AND A WEAKNESS IN THE RIDGE. MODELS CONTINUE TO BRING MORE
MOISTURE INTO THE REGION...BUT DUE TO THE LOCATION OF THE
RIDGE...MID LEVEL TEMPERATURES...ETC THINK THE BEST PRECIP
CHANCES...ALBEIT SMALL...WILL BE OVER THE NORTHEAST SECTIONS OF
THE CWA PRIMARILY DURING THER AFTERNOON HOURS.
FOR THE SAME REASONS THE SCENARIO WILL BE VERY SIMILAR FOR MONDAY.
AT THIS TIME THE BEST CHANCE FOR PRECIP AREA WIDE APPEARS TO BE ON
TUESDAY AS MODELS ARE BRINGING AN H5 SHORT WAVE ACROSS THE REGION.
BY TUESDAY NIGHT THE ONLY PRECIP CHANCES SHOULD BE OVER THE
EASTERN SECTIONS BEFORE LIFT FROM THE H5 TROF DEPARTS.
TEMPERATURES WILL BE SLIGHTLY MORE TOLERABLE OVER THE NEXT COUPLE
OF DAYS DUE TO THE WEAKNESS IN THE RIDGE...MORE CLOUD COVER...ETC.
BUT DONT PUT AWAY THAT SUNSCREEN YET. TEMPERATURES ARE STILL
EXPECTED TO REMAIN IN THE UPPER 90S TO LOWER 100S. SURFACE
DEWPOINTS ARE EXPECTED TO INCREASE SLIGHTLY...BUT DURING THE
AFTERNOON HOURS SHOULD MIX DOWN ANYWHERE FROM 5-7 DEGREES MAKING
THE HEAT A LITTLE MORE TOLERABLE.
AS EVIDENCED BY VERY SMALL POPS IN THE SHORT TERM...SADLY MOST AREAS WILL
REMAIN DRY THROUGH THIS PERIOD...BUT PERHAPS A FEW AREAS WILL GET AT
LEAST A LITTLE BADLY NEEDED RAINFALL.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 239 AM CDT SUN JUL 1 2012
LITTLE CHANGE IN THE PATTERN IS EXPECTED DURING THE LONG TERM. HOT
AND DRY CONDITIONS WILL PERSIST. MAIN FORECAST CONCERN IS JUST HOW
HOT AND DRY IT WILL BE.
ECMWF HAS CONSISTENTLY OUTPERFORMED THE GFS OVER THE PAST SEVERAL
DAYS. FORECAST WILL BE WEIGHTED MORE HEAVILY TOWARD THE ECMWF AND
ITS ENSEMBLE MEAN. 12Z ECMWF ENSEMBLE MEAN SHOWED 850 MB TEMPS
HOVERING AROUND PLUS 24 THROUGH MUCH OF THE LONG TERM. BLENDING MOST
OF THE AVAILABLE MODEL GUIDANCE YIELDS SURFACE HIGHS AROUND 100
DEGREES EACH AFTERNOON. GFS MOS REMAINS ON THE COOL SIDE OF THE
GUIDANCE ENVELOPE...AS IT HAS BEEN THROUGH MOST OF THIS HEAT WAVE.
PRECIP CHANCES APPEAR VERY SLIM. BEST CHANCE OF SHOWERS OR STORMS
WILL BE WEDNESDAY...MAINLY IN WESTERN KY AND SW INDIANA. FORECAST
WILL REMAIN DRY FROM THURSDAY THROUGH SATURDAY AS THE UPPER RIDGE
STRENGTHENS A LITTLE MORE.
FOR WHAT ITS WORTH...NEARLY ALL MODEL GUIDANCE INDICATES THE
OPPRESSIVE 500 MB RIDGE WILL RELOCATE TO THE PLAINS OR ROCKIES IN
THE 8 TO 10 DAY PERIOD. HOWEVER...THERE IS STILL LOTS OF MODEL
VARIABILITY CONCERNING THE LOCATION AND AMPLITUDE OF TROUGHING OVER
THE EASTERN STATES AFTER DAY 7. THIS LOWERS CONFIDENCE IN A
COOLDOWN. ONE RAY OF HOPE IS THE 12Z ECMWF ENSEMBLE MEAN...WHICH HAS
850 TEMPS FALLING INTO THE TEENS BY DAY 10.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1204 PM CDT SUN JUL 1 2012
MODELS SUGGEST ISOLATED CONVECTION THIS AFTERNOON AND EVENING. PROBS
TOO LOW TO INCLUDE AT TAF SITES AT THIS TIME. A WEAK SURFACE TROF
ACROSS THE AREA MAY RESULT IN VARIABLE WINDS. SPEEDS SHOULD BE LESS
THAN 10 KTS...LIGHT TONIGHT. AS FAR AS SKY CONDITION...WILL
HAVE A FEW MID AND HIGH CLOUDS IN THE FORECAST.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR MOZ076-086-087-
100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 6 PM CDT MONDAY FOR KYZ001>022.
&&
UPDATE...DB
SHORT TERM...JP
LONG TERM....MY
AVIATION...CNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 313 AM CDT SUN JUL 1 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020815- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 313 AM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA. REFER TO THE WARNING PRODUCT FOR DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. NUMEROUS BURN BANS ARE IN PLACE ACROSS THE FOUR STATE AREA. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY NORTH AND EAST OF A LINE FROM FAIRFIELD ILLINOIS TO OWENSBORO KENTUCKY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR ALL AREAS THROUGH MONDAY. REFER TO THE WARNING PRODUCT FOR DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT FROM MONDAY THROUGH WEDNESDAY...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE CHANCE IS VERY LOW...AND COVERAGE WOULD BE RATHER LIMITED SHOULD ACTIVITY DEVELOP. THUS NO RELIEF IS EXPECTED WITH RESPECT TO OUR EXISTING EXTREME DROUGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 939 AM CDT SUN JUL 1 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-020300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 939 AM CDT SUN JUL 1 2012 ...ELEVATED RISK FOR WILDFIRES WILL CONTINUE THIS WEEK... EXCEPTIONALLY DRY CONDITIONS PERSIST ACROSS THE FOUR STATE REGION. DROUGHT CONDITIONS ARE CONSIDERED EXTREME BY SEVERAL EXPERT FEDERAL PARTNERS THAT MONITOR NATION WIDE DROUGHT CONDITIONS. VEGETATION IS EXTREMELY DRY...WITH MANY CROPS AND SOME TREES STRESSED. MANY LAWNS ARE PARCHED. WITH HIGH TEMPERATURES THIS WEEK FORECAST TO RANGE FROM THE UPPER 90S TO A FEW DEGREES ABOVE 100...AND DRY AFTERNOON RELATIVE HUMIDITY...CONDITIONS WILL ONLY WORSEN FOR MOST LOCATIONS. MANY COMMUNITIES AND COUNTIES ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY HAVE BURN BANS IN PLACE. IN ADDITION...SOME FIREWORKS SHOWS HAVE BEEN CANCELLED... AND PERSONAL FIREWORKS PROHIBITED. IT CANNOT BE OVER STATED...THE DANGERS THAT EXIST FROM THROWING A CIGARETTE OUT A CAR WINDOW...OR SPARKS OR FLAMES CREATED BY FIREWORKS...COULD CAUSE A WILDFIRE TO DEVELOP AND QUICKLY GET OUT OF CONTROL...GIVEN THE VOLATILITY DUE TO THE EXTREME DRY CONDITIONS. SOMETIMES IT IS HARD TO COMPREHEND EXCEPTIONAL CONDITIONS BECAUSE THE OCCURRENCES OF SUCH EXTREME EVENTS ARE RARE. BUT...THE DANGERS OF FIRE THROUGH THIS 4TH OF JULY HOLIDAY STRETCH ARE VERY HIGH. THERE IS A GLIMMER OF HOPE IN THE FORECAST THROUGH WEDNESDAY. AN INCREASE IN MOISTURE...AND WEAKENING OF THE STRONG UPPER HIGH OVER THE REGION...MAY ALLOW FOR THE DEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS. UNFORTUNATELY...CHANCES ARE GENERALLY BELOW 20 PERCENT. AS A RESULT...ANY SHOWER OR STORM ACTIVITY WILL BE WELCOME FOR SOME...BUT DO LITTLE OR NOTHING TO HELP ALLEVIATE THE EXCEPTIONALLY DRY CONDITIONS. IN FACT...ANOTHER UNUSUAL CONCERN...IS THAT LIGHTNING COULD CAUSE FIRE. FINALLY...IT MAY BE WISE TO BE PROACTIVE...AND CONSIDER WATER CONSERVATION. FOR EXAMPLE...WATERING LAWNS IS ESSENTIALLY FUTILE AT THIS POINT. EVAPORATION RATES ARE SO HIGH...THAT THE EFFORTS MADE ARE GONE WITHIN 24 TO 48 HOURS. OTHER FORMS OF WATER CONSERVATION...INCLUDE RUNNING YOUR WASHER LESS OFTEN...OR CHOOSING NOT TO RUN YOUR DISHWASHER. JUST A FEW EXAMPLES OF WHAT CAN BE DONE TO HELP. NOLES
The Evansville,IN radar (KVWX), 77 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
20 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A trained spotter measured 4 inches of rain.
The hail was reported at Egyptian Hills Resort on Lake of Egypt.
There were also wind gusts estimated around 55 mph.
The hail fell off and on for up to 15 minutes.
Power poles were downed in the city limits. There were power outages.
A severe thunderstorm, producing hail slightly larger than golf balls, drifted slowly south across Tunnel Hill. The slow movement of the storm caused a rather long duration of hail.
A tree fell on a deck, injuring four people. The house was in a subdivision near Lake of Egypt.
In Christopher, a large portion of the roof was torn off an elementary school. About 2200 square feet was lifted off. Ten classrooms were flooded by rainwater. The water brought down ceiling tiles in four classrooms. There were about 16 inches of water in some parts of the school. In Benton, wind took down three sections of vinyl fencing. It also tore the facing off the front of a house.
A National Weather Service employee reported a downed tree was blocking one of the lanes on Interstate 57 at mile marker 65. In the same location, at least two other trees were down and four to five tree tops were snapped off. Mile marker 65 is at the West Frankfort exit.
Several trees were down in the city limits. A very large tree blocked an intersection of two side streets. Another tree was down on a road off Illinois Route 1.
There were also wind gusts estimated near 50 mph.
Large branches were down on the road. At least two power poles were snapped in half. Sustained winds were estimated around 40 mph, with gusts to 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389349, 389322, 389323, 389324, 389325, 389326, 389327, 389328, 389329, 389352, 389331, 389371, 389361, 389333, 389356, 389372, 389360, 389334, 389336, 389355, 389337, 389341, 389359, 389345, 389374, 389346, 389348.